Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 122, NWS Aberdeen, SD

August 26, 2021Faulk County, Hand County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 26, 2021, 7:47 AM CDT for Faulk County, Hand County, South Dakota. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2021, 7:47 AM CDT (12:47 UTC)
Expired
Aug 26, 2021, 8:30 AM CDT
In force
43 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Faulk County, SD, Hand County, SD

The radar

The Aberdeen radar (KABR), 64 km from the middle of the area, began a volume at 12:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 7:49 AM CDTTSTM WND GST 574 W Faulkton, SDPERSONAL WEATHER STATION.
Aug 26, 8:05 AM CDTTSTM WND GST 751 W Orient, SDPERSONAL WEATHER STATION.
Aug 26, 8:11 AM CDTTSTM WND GST 705 E Orient, SDMESONET STATION 158 MIRANDA (SDDOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 0.8 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 365 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
365 m²/s²
0-3 km storm-relative helicity
490 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

363 
WUUS53 KABR 261247
SVRABR
SDC049-059-261330-
/O.NEW.KABR.SV.W.0122.210826T1247Z-210826T1330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
747 AM CDT Thu Aug 26 2021

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Northern Hand County in central South Dakota...
  Eastern Faulk County in north central South Dakota...

* Until 830 AM CDT.

* At 746 AM CDT, a severe thunderstorm was located over Faulkton,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Devoe and Miranda around 805 AM CDT.

Other locations in the path of this severe thunderstorm include
Rockham and Zell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4516 9872 4495 9872 4483 9873 4488 9931
      4489 9931 4524 9910
TIME...MOT...LOC 1246Z 287DEG 30KT 4505 9913 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SD
1 follow-up statement
345 
WWUS53 KABR 261321
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
821 AM CDT Thu Aug 26 2021

SDC049-059-261330-
/O.EXP.KABR.SV.W.0122.000000T0000Z-210826T1330Z/
Hand SD-Faulk SD-
821 AM CDT Thu Aug 26 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HAND AND EASTERN
FAULK COUNTIES WILL EXPIRE AT 830 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Aberdeen.

LAT...LON 4516 9872 4495 9872 4483 9873 4488 9931
      4489 9931 4524 9910
TIME...MOT...LOC 1320Z 287DEG 30KT 4497 9877 

$$

SD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 6:48 AM CDT, 59 minutes earlier.

Area forecast discussion, Aug 26, 6:48 AM CDT, 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
648 AM CDT Thu Aug 26 2021

.UPDATE...
Issued at 639 AM CDT Thu Aug 26 2021

See the updated aviation discussion below.

&&

.SHORT TERM...(Today through Friday Afternoon)
Issued at 306 AM CDT Thu Aug 26 2021

Main challenges in the short term will be the timing of various
shortwaves moving through southwest flow aloft -- and the ability of
this upper level forcing to produce strong to severe convection as
well as heavy rain over the next couple of days.

Disorganized and scattered warm air advection/elevated showers and
thunderstorms are currently ongoing across the northern CWA this
morning. Meanwhile another area of convection aligned with a more
distinct shortwave and the nose of a 30 KT LLJ is tracking into far
northwest South Dakota. CAMs don't entirely depict the ongoing
scenario, however a majority suggest the convection out west will be
able to maintain, increase in coverage and track across the CWA
between ~09-18Z. Steep mid level lapse rates, 1000-2000 J/KG of
MU CAPE and 50 KT of effective shear should be a sufficient
environment to support such a scenario. Hail is a threat, along
with strong winds. The big question will be if the storms can
persistently mix the strongest winds down to the surface. Lastly,
heavy rain will be a concern over the next couple of days. PWATs
are expected to top out over 1.5 inches this afternoon...topping
the scales for this time of the year.

Models suggest a break early this afternoon before another round of
convection develops later in the afternoon/evening tracking
northeast out of central South Dakota. And potentially a third round
of nocturnal convection into Friday morning. The threat for strong
to severe storms persists through the time period.

.LONG TERM...(Friday Evening through Wednesday)
Issued at 306 AM CDT Thu Aug 26 2021

Friday night into Saturday it appears we'll see a surface boundary
draped from the NE panhandle northeastward into southeast SD, and
into central MN. Aloft, shortwave energy will be digging into MT and
the western Dakotas. This will set the stage for shower and
thunderstorm potential through this time period. Chances look pretty
good given the upper level support and overall dynamics and
parameters. Could be dealing with strong to severe storms as well.
Models then agree fairly well in showing a brief lull in precip
chances Saturday night into Sunday as surface high pressure moves
across the area. After the high departs, it would appear we get into
a bit of an active pattern for a couple days as a few waves of
energy move across the northern plains. There is still quite a bit
of uncertainty regarding the timing and overall strength of these
waves, but it would seem the area will get into an unsettled pattern
again towards the end of the forecast period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 639 AM CDT Thu Aug 26 2021

Terminals KABR,KATY,KPIR,KMBG

A couple of rounds of thunderstorms are possible today. A line of
storms is expected to impact the KABR and KATY TAF site before
18Z. Additional thunderstorms activity is possible later this
afternoon/evening over south central South Dakota, tracking
northeast into parts of east central South Dakota. Periods of
MVFR cigs and vsbys will be possible with any thunderstorms. IFR/MVFR
cigs will settle in through the end of the TAF period.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Serr
SHORT TERM...Serr
LONG TERM...TMT
AVIATION...Serr
Hazardous weather outlook, Aug 26, 3:32 AM CDT, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
332 AM CDT Thu Aug 26 2021

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-270845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
332 AM CDT Thu Aug 26 2021 /232 AM MDT Thu Aug 26 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Several rounds of thunderstorms are possible today and tonight. The
first round will track from west to east across the region through
the morning and early afternoon hours. A second round of
thunderstorms will likely track northeast from south central South
Dakota later this afternoon and evening. Yet another, third round of
thunderstorms is possible overnight and into Friday morning. Strong
to severe storms are possible at any time. Hail, strong winds and
heavy rain are all threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The unsettled pattern persists through the weekend, with several
rounds of strong to severe storms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

In the hours before

Local storm report, Aug 26, 5:24 AM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
524 AM CDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 AM     TSTM WND GST     5 WNW MCLAUGHLIN        45.85N 100.91W
08/26/2021  M54 MPH          CORSON             SD   MESONET

            MESONET STATION 205 MCLAUGHLIN (SDDOT).

&&

TMT
Local storm report, Aug 26, 5:26 AM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
526 AM CDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 AM     TSTM WND GST     11 S BULLHEAD           45.61N 101.06W
08/26/2021  M56 MPH          CORSON             SD   MESONET

            MESONET STATION GRRS2 BULLHEAD 10 S.

&&

TMT
Special weather statement, Aug 26, 5:37 AM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
537 AM CDT Thu Aug 26 2021

SDZ003>005-009-015-016-261130-
Dewey SD-Walworth SD-Campbell SD-Potter SD-McPherson SD-Corson SD-
537 AM CDT Thu Aug 26 2021

...Strong thunderstorms will impact portions of eastern Corson,
Campbell, northwestern Potter, Dewey, northwestern McPherson and
Walworth Counties through 630 AM CDT/530 AM MDT/...

At 536 AM CDT/436 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles northwest of
Pollock to near Grand River Casino to 6 miles northwest of Eagle
Butte. Movement was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Pollock around 545 AM CDT.
  Grand River Casino and Indian Memorial Rec Area around 445 AM MDT.
  Mobridge around 550 AM CDT.
  Indian Creek Rec Area and Revheim Bay Rec Area around 555 AM CDT.
  Parade around 455 AM MDT.

Other locations in the path of these storms include Herreid, Glenham,
New Everets Resort, Ridgeview, Selby, Artas, Lake Hiddenwood Rec
Area, Java, Lowry and Greenway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

If on or near the Missouri River, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4594 9956 4539 9980 4488 10066 4493 10114
      4499 10114 4500 10150 4510 10149 4553 10082
      4595 10061
TIME...MOT...LOC 1036Z 280DEG 31KT 4599 10039 4552 10061 4508 10130

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

TMT
Local storm report, Aug 26, 7:05 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
705 AM CDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 AM     TSTM WND GST     1 ESE BOWDLE            45.44N 99.64W
08/26/2021  M66 MPH          EDMUNDS            SD   MESONET

            MESONET STATION 216 BOWDLE (SDDOT).

&&

KS
Special weather statement, Aug 26, 7:19 AM CDT, 28 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
719 AM CDT Thu Aug 26 2021

SDZ005-006-010-016-017-034-261245-
Brown SD-Sully SD-Potter SD-McPherson SD-Edmunds SD-Faulk SD-
719 AM CDT Thu Aug 26 2021

...Strong thunderstorms will impact portions of Edmunds, northeastern
Sully, west central Brown, Faulk, eastern Potter and southeastern
McPherson Counties through 745 AM CDT...

At 719 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Plainview Colony to near Stone Lake.
Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Plainview Colony around 725 AM CDT.
  Deerfield Colony around 730 AM CDT.
  Long Lake Colony and Cravens Corner around 735 AM CDT.

Other locations in the path of these storms include Wetonka, Mina
Lake Rec Area, Mina and Richmond Lake Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4564 9850 4489 9919 4490 9967 4481 9968
      4491 9994 4568 9920
TIME...MOT...LOC 1219Z 289DEG 33KT 4559 9908 4493 9971

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SD

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 3:47 AM CDTSevere Thunderstorm WarningABRCorson58 min
Aug 26, 4:44 AM CDTSevere Thunderstorm WarningABRCorson46 min
Aug 26, 5:37 AM CDTSpecial Weather StatementABRCampbell, Dewey, Walworth53 min
Aug 26, 7:19 AM CDTSpecial Weather StatementABREdmunds, Faulk26 min
Aug 26, 8:01 AM CDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde44 min
Aug 26, 8:11 AM CDTSevere Thunderstorm WarningABRFaulk, Spink49 min
Aug 26, 8:18 AM CDTSevere Thunderstorm WarningABRDay, Marshall, Roberts57 min
Aug 26, 8:24 AM CDTSevere Thunderstorm WarningABRHand, Spink36 min
Aug 26, 8:45 AM CDTSevere Thunderstorm WarningABRClark, Spink45 min
Aug 26, 9:14 AM CDTSevere Thunderstorm WarningABRRoberts46 min
Aug 26, 9:22 AM CDTSevere Thunderstorm WarningABRClark, Hamlin, Spink38 min
Aug 26, 9:26 AM CDTSevere Thunderstorm WarningABRClark, Codington, Hamlin49 min
Aug 26, 9:50 AM CDTHigh Wind WarningABRBrown, Clark, Codington, Day, Deuel, Grant and 4 more5 hr
Aug 26, 9:57 AM CDTSevere Thunderstorm WarningABRGrant, Roberts33 min
Aug 26, 9:58 AM CDTSevere Thunderstorm WarningABRDeuel, Hamlin62 min
Aug 26, 10:00 AM CDTSevere Thunderstorm WarningABRCodington, Deuel, Grant, Hamlin60 min
Aug 26, 2:37 PM CDTSevere Thunderstorm WarningABRRoberts23 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.